Alert archive / Indiana / Freeze Warnings in 2017

Freeze Warning 1, NWS Indianapolis, IN

March 10, 20178 counties in Indiana

NWS Indianapolis, IN issued this freeze warning at Mar 10, 2017, 3:25 AM EST for 8 counties in Indiana. It took effect at Mar 10, 2017, 7:00 PM EST. It was in force for 41 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2017, 3:25 AM EST (08:25 UTC)
In effect from
Mar 10, 2017, 7:00 PM EST
Expired
Mar 12, 2017, 1:00 PM EDT
In force
41 hr
Issued by
NWS Indianapolis, IN

Counties Daviess County, IN, Greene County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Sullivan County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2612 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WWUS73 KIND 100825
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
325 AM EST Fri Mar 10 2017

...Freeze Warning in Effect...

INZ060-061-067>072-101630-
/O.NEW.KIND.FZ.W.0001.170311T0000Z-170312T1700Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
325 AM EST Fri Mar 10 2017

...FREEZE WARNING IN EFFECT FROM 7 PM EST THIS EVENING TO 1 PM
EDT SUNDAY...

The National Weather Service in Indianapolis has issued a Freeze
Warning, which is in effect from 7 PM EST this evening to 1 PM
EDT Sunday. 

* TEMPERATURE...Temperatures will plummet into the low 20s.

* IMPACTS...Any trees and flowers that have already started
  blooming could be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

TDUD
10 follow-up statements
641 
WWUS73 KIND 101617
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
1117 AM EST Fri Mar 10 2017

...Freeze Warning in Effect...

INZ060-061-067>072-110030-
/O.CON.KIND.FZ.W.0001.170311T0000Z-170312T1700Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
1117 AM EST Fri Mar 10 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 7 PM EST THIS EVENING TO
1 PM EDT SUNDAY...

* TEMPERATURE...Temperatures will drop into the lower 20s.

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
834 
WWUS73 KIND 102039
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
339 PM EST Fri Mar 10 2017

...Freeze Warning in Effect...

INZ060-061-067>072-110445-
/O.CON.KIND.FZ.W.0001.170311T0000Z-170312T1700Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
339 PM EST Fri Mar 10 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 7 PM EST THIS EVENING TO
1 PM EDT SUNDAY...

* TEMPERATURE...Temperatures will drop into the lower 20s
  overnight and Sunday morning and upper teens and lower 20s Saturday
  night into Sunday morning.

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
343 
WWUS73 KIND 110318
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
1018 PM EST Fri Mar 10 2017

...Freeze Warning in Effect...

INZ060-061-067>072-111130-
/O.CON.KIND.FZ.W.0001.000000T0000Z-170312T1700Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
1018 PM EST Fri Mar 10 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 1 PM EDT SUNDAY...

* TEMPERATURE...Temperatures will drop into upper teens and lower
  20s each night this weekend.

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

50
770 
WWUS73 KIND 110841
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
341 AM EST Sat Mar 11 2017

...Freeze Warning in Effect...

INZ060-061-067>072-111645-
/O.CON.KIND.FZ.W.0001.000000T0000Z-170312T1700Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
341 AM EST Sat Mar 11 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 1 PM EDT SUNDAY...

* TEMPERATURE...Temperatures will drop into upper teens and 
  lower 20s each night this weekend. 

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
102 
WWUS73 KIND 111608
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
1108 AM EST Sat Mar 11 2017

...Freeze Warning in Effect...

INZ060-061-067>072-120015-
/O.CON.KIND.FZ.W.0001.000000T0000Z-170312T1700Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
1108 AM EST Sat Mar 11 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 1 PM EDT SUNDAY...

* TEMPERATURE...Temperatures will drop into middle teens and lower
  20s overnight. 

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
211 
WWUS73 KIND 112051
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
351 PM EST Sat Mar 11 2017

...Freeze Warning in Effect...

INZ060-061-067>072-120500-
/O.CON.KIND.FZ.W.0001.000000T0000Z-170312T1700Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
351 PM EST Sat Mar 11 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 1 PM EDT SUNDAY...

* TEMPERATURE...Temperatures will drop into upper teens and mid 
20s overnight. 

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
280 
WWUS73 KIND 120227
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
927 PM EST Sat Mar 11 2017

...Freeze Warning in Effect...

INZ060-061-067>072-121030-
/O.CON.KIND.FZ.W.0001.000000T0000Z-170312T1700Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
927 PM EST Sat Mar 11 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 1 PM EDT SUNDAY...

* TEMPERATURE...Temperatures will drop into upper teens and mid 
  20s overnight.

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
622 
WWUS73 KIND 120817
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
417 AM EDT Sun Mar 12 2017

...Freeze Warning in Effect...

INZ060-061-067>072-121630-
/O.CON.KIND.FZ.W.0001.000000T0000Z-170312T1700Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
417 AM EDT Sun Mar 12 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...

* TEMPERATURE...Temperatures will drop into upper teens and mid 
  20s overnight. 

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
612 
WWUS73 KIND 121355
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
955 AM EDT Sun Mar 12 2017

...Freeze Warning in Effect...

INZ060-061-067>072-121700-
/O.CON.KIND.FZ.W.0001.000000T0000Z-170312T1700Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
955 AM EDT Sun Mar 12 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...

* TEMPERATURE...Temperatures will remain below freezing until the
  midday hours today.

* IMPACTS...Any trees and flowers that have already started 
  blooming could be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
462 
WWUS73 KIND 121656
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
1256 PM EDT Sun Mar 12 2017


INZ060-061-067>072-121800-
/O.EXP.KIND.FZ.W.0001.000000T0000Z-170312T1700Z/
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
1256 PM EDT Sun Mar 12 2017

...FREEZE WARNING WILL EXPIRE AT 1 PM EDT THIS AFTERNOON...

Temperatures had risen to or above freezing over the area, so the
freeze warning has been allowed to expire.


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this freeze warning went out at Mar 10, 3:15 AM EST, 10 minutes earlier.

Area forecast discussion, Mar 10, 3:15 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
315 AM EST Fri Mar 10 2017

.UPDATE...
Long Term Section has been updated below.

&&

.SYNOPSIS...
Issued at 231 PM EST Thu Mar 9 2017

Changes in our weather pattern are occurring as a middle/upper
trough is developing over south central Canada and the Dakotas
and will move southeast through the Upper Great Lakes tonight
into the Upper Ohio Valley by tomorrow morning. Low pressure
develops over southwest Indiana this evening and move eastward
allowing high pressure and colder air to move in overnight and
Friday.

&&

.NEAR TERM /Overnight/...

Issued at 929 PM EST Thu Mar 9 2017

Radar shows precip associated with a short wave pushing across
Central Indiana late this evening. Best forcing remains well south
of our forecast area...across PAH's area. Surface analysis shows
low pressure associated with this wave over western
Kentucky...and cool NE flow was in place across Indiana. Cold High
pressure was found across the northern plains...building
southeast. A few rumbles of thunder have been observed as the
showers have passed across Indiana.

Models suggest the quick departure of the showers...mainly south
of I-70 within the next 2-4 hours. Thus given this and recent
radar/satellite trends have ramped up pops for the next 2-3
hours...trending toward dry overnight. Excellent cold air
advection begins tonight as colder air arrives associated with the
high pressure over the northern plains. Thus have trended toward
a blend.

&&

.SHORT TERM /Friday through Sunday/...

Issued at 231 PM EST Thu Mar 9 2017

As low pressure moves eastward and high pressure builds in from
the northwest ending the precipitation from northwest to southeast
going through the early hours of Friday morning. Chilly Canadian
air will be across the area for Friday as temperatures start in
the upper 20s north to the mid 30s south. Temperatures will climb
into the mid 30s northeast to low 40s south, more around average
for this time of year. It will be Friday night/Saturday morning
that there should be a freeze in the southwest as area
temperatures fall into the upper teens to the north to low-mid
20s.

Clouds will move back in Saturday as a weak embedded trough in the
low/middle atmosphere moves southeast across the area. Much of the
snow associated with this feature is expected to remain southwest
and south of our area, so only light accumulations, if any, is
expected in the southern counties. The clouds should keep
temperatures chilly with Saturday highs in the low to mid 30s.

High pressure rebuilds across the area Sunday with a little more
sunshine, but temperatures with be from the mid 30s north to near
40 south.

&&

.LONG TERM /Monday through Thursday/...
Issued at 315 AM EST Fri Mar 10 2017

An upper trough over the upper midwest early Monday will move
southeast towards Indiana and deepen into a closed upper low across
Indiana and Ohio by late Tuesday and then move off the New England
coast by late Thursday.

All Models spread light precipitation towards Indiana Monday. The
GFS spreads it across our region by late Monday and continues it
into Tuesday.   Both the Canadian model and the European dry out
this precipitation as it roaches central Indiana Monday.  The 00Z
Euro indicates a better chance of snow Tuesday with a closed upper
low across the area.

Have accepted Superblend POPS Monday and Monday night.  But they
seem a bit too little low Tuesday given both the GFS and Euro models
are giving us light snow accumulations Tuesday.   Raised POPS a
little some areas Tuesday to account for this.    On day 7...the
Canadian model keys on another disturbance...while the Euro and GFS
models are much weaker with this feature.   Left low chance POPS
central and southwest sections Thursday...although confidence is low.

Temperatures will be quite cold...especially Tuesday and Wednesday
...then moderating a little by Thursday.  Lowered superblend
temperatures slightly Tuesday and Wednesday as models indicate 850 MB
temperatures of -10 to -14 degrees celsius.

&&

.AVIATION /Discussion for the 100600z TAFs/...

Issued at 1137 PM EST Thu Mar 9 2017

VFR Conditions are expected this TAF period.

Radar trend indicate that the short wave that has been impacting
the area the past few hours is quickly exiting to the east. High
pressure over the northern plains is expected to begin to build
southeast across the Great Lakes and into the Ohio valley
overnight. THis will mainly result in only a few high cloud
passing through the Taf period within the quick flow aloft.

Time heights and forecast soundings confirm this trend...showing a
drying column through the overnight hours and into Friday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...DWM
NEAR TERM...Puma
SHORT TERM...DWM
LONG TERM....JH
AVIATION...JP
Hazardous weather outlook, Mar 9, 4:30 PM EST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
430 PM EST Thu Mar 9 2017

INZ021-028>031-035>049-051>057-060-102130-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
and Shelbyville
430 PM EST Thu Mar 9 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: Rain showers will develop this evening as a front
boundary moves across the area. A little light snow may mix in with
the rain towards daybreak Friday morning as colder air arrives.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Hard freeze conditions are expected each night Friday night
through Tuesday night. Light snow is possible over parts of the area
Saturday and again Monday into Monday night.

Discussion: Well below normal temperatures are expected into next
week. A low pressure system moving well south of the region could
bring light snow to parts of central Indiana on Saturday. Additional
light snow is possible Monday into Monday night as low pressure and a
cold front track across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ061>065-067>072-102130-
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Bloomington, Columbus, Vincennes, Bedford,
and Seymour
430 PM EST Thu Mar 9 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: A few thunderstorms are possible.

Hazards: Lightning.

Timing: Mainly before 1000 PM.

Discussion: Rain showers with a few thunderstorms will develop this
evening as a front moves south through the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Hard freeze conditions are expected each night Friday night
through Tuesday night. Light snow is possible over parts of the area
Saturday and again Monday into Monday night.

Discussion: Well below normal temperatures are expected into next
week. A low pressure system moving well south of the region could
bring light snow to parts of central Indiana on Saturday. Additional
light snow is possible Monday into Monday night as low pressure and a
cold front track across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

Freeze Warnings in Indiana, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.